Flood, Minnehaha
- When
- March 9, 9:00 AM CST to 6:00 PM CST
- Where
- Minnehaha County, 2.92 mi WSW of South Sioux Falls to 1.92 mi SE of Ellis
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 43.500, -96.801
With frozen ground and most urban drainage plugged by ice and snow, a period of heavy rainfall during the morning in Sioux Falls produced urban flooding. Up to 1000 intersections were inundated with water as deep as 1 to 2 feet due to runoff from morning rain and plugged storm drains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
With frozen ground and most urban drainage plugged by ice and snow, a period of heavy rainfall during the morning in Sioux Falls produced urban flooding. Up to 1000 intersections were inundated with water as deep as 1 to 2 feet due to runoff from morning rain and plugged storm drains. Numerous vehicles became stranded in standing water. The mayor of Sioux Falls joined in the effort to clear plugged drains. Even by 1600CST, over 300 intersections remained inundated by standing water.
A record precipitation amount for the day occurred at the National Weather Service office in Sioux Falls (0.86 inches).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 9, 5:48 AM CST, 3 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
548 AM CST Sat Mar 9 2019
.SHORT TERM...(Today and Tonight)
Issued at 323 AM CST Sat Mar 9 2019
Main concerns will be an increased threat for icing in far
southeast SD and northwest IA this morning. Snowfall amounts
similar to previous forecast with highest amounts north of
Interstate 90. Once this system is through attention will then
turn to the potentially very wet and windy mid week system which
could bring a number of weather hazards.
A strong system will swing into the area today and bring an
abundance of precipitation types. Temperatures aloft from about
Yankton to Brookings east will be at least a bit above zero for a
period this morning and from about Vermillion to Sioux Falls to
Marshall 2 to 4 degrees C above zero in the warm layer aloft. This
warm layer aloft is in response to a strong wave which was just
beginning to wrap northeast from the panhandle of Texas at 9z. As
this wave wraps north lift will increase significantly and with weak
instability aloft precipitation will be moderate to briefly heavy at
times. The low to mid level forcing will focus along and east of
Interstate 29, especially from mid morning into the afternoon.
Overall precipitation amounts will be about a half an inch to an
inch with much of that shared between snow, freezing rain, sleet and
rain. The best chance for mainly rain this morning will be over
northwest IA but temperatures will be just a bit above freezing at
33 to 34 degrees so still some concern for icing with east winds at
15 to 30 mph this morning. Will bump up the amounts of icing and
focus wording a little more heavily in these areas. Have removed the
warning from south central SD and now have it only north of I-90.
Snowfall amounts will likely struggle a bit in central SD as the
main precipitation shield sets up east of the James River. Still
anticipate snowfall amounts of about 5 to 9 inches within the
warning area, 2 to 5 inches along I-90 and 1 to 3 inches south of
there, possibly just a half an inch from Sioux City to Storm lake.
All of these precipitation amounts have the potential to be variable
depending upon how long the warm layer aloft hangs in.
Drier air will fill in behind the system quickly tonight with strong
winds still anticipated. Will maintain advisories for late tonight
into Sunday morning with the potential for blowing and drifting
snow, although the main threat will likely be drifting snow. After
high temperatures in the 30s today, lows tonight will fall into the
teens and lower 20s.
.LONG TERM...(Sunday through Friday)
Issued at 323 AM CST Sat Mar 9 2019
Sunday into Monday evening looks fairly quiet with weak mid level
ridging building across the area. This is in response to the
deepening wave over the southwest United States. Temperatures will
remain cold during this time with highs mostly in the 20s both
Sunday and Monday and lows 5 to 15 on Monday morning.
This will be the short break before we head into our next period of
unsettled weather. Late Monday night into Tuesday warm advection
will spread across the area as a small piece of energy wraps north
ahead of the main wave. This will bring the threat for a little
light freezing rain in the morning with rain possible from the
morning into the afternoon. Amounts with this wave will likely be
less than a quarter of an inch.
Late Tuesday night into Thursday a colossal wave will deep over the
western high plains and spread northeast. This will bring an
abundance of lift and moisture. Precipitation type still up in the
air but if it ends up close to it's current path we will likely see
mostly rain east of the James River and snow towards central SD. In
fact, if it is all snow could see a potent blizzard with each model
showing 50 to 60 knots of northerly flow at 850 mb with this wind
likely occurring while it is snowing. Too early to start tossing
around any details but needless to say, this mid week system is
massive and may bring a lot of what we do not need which is more
moisture. In areas that see mostly rain there will likely be some
flooding concerns, especially in towns where storm drains are
clogged with snow. Temperatures should be in the 30s and 40s
Tuesday and Wednesday then back into the 20s Thursday and Friday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 533 AM CST Sat Mar 9 2019
Widespread LIFR to occasional IFR conditions are expected today
into this evening. Periods of freezing rain,snow and rain will
continue this morning, before transitioning over to snow late
this morning. Strong northwest winds of 25 to 35 knots will arrive
this afternoon, creating areas of BLSN. Conditions will gradually
improve to VFR after midnight.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 7 AM CDT Sunday for SDZ060>062-
065>071.
Winter Weather Advisory until midnight CST tonight for SDZ050-
057>059-063-064.
Winter Weather Advisory from midnight CST tonight to 7 AM CDT
Sunday for SDZ039-040-054>056.
Winter Storm Warning until midnight CST tonight for SDZ038>040-
052>056.
MN...Winter Weather Advisory from midnight CST tonight to 1 PM CDT
Sunday for MNZ071-072-080-081-097.
Winter Storm Warning until midnight CST tonight for MNZ071-072-
080-081-097.
Winter Weather Advisory until 1 PM CDT Sunday for MNZ089-090-098.
IA...Winter Weather Advisory until 7 AM CDT Sunday for IAZ012>014-
020>022-031-032.
Winter Weather Advisory until 1 PM CDT Sunday for IAZ001>003.
NE...Winter Weather Advisory until 7 AM CDT Sunday for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...05Hazardous Weather Outlook National Weather Service Sioux Falls SD 348 AM CST Sat Mar 9 2019 IAZ012>014-020>022-031-032-NEZ013-014-SDZ070-071-101000- Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- Dixon-Dakota-Clay SD-Union- 348 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Occasional freezing rain is expected this morning but should become mainly rain from late morning into early afternoon. The rain will then transition to snow by mid afternoon before coming to an end this evening. Icing amounts will potentially approach two tenths of an inch with less than 2 inches of snowfall. Some drifting snow will be possible tonight with wind gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another strong system looks likely to impact the area during the middle of next week. Rain and snow both appear possible and if the system produces mainly rainfall some localized flooding of roads will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038-052-053-101000- Beadle-Jerauld-Sanborn- 348 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of central South Dakota and east central South Dakota. .DAY ONE...Today and Tonight Moderate to heavy snow is expected through the day with snowfall tapering off this evening. Storm total snowfall will be in the 3 to 6 inch range with blowing and drifting possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another strong system looks likely to impact the area during the middle of next week. Rain and snow both appear possible and if the system produces mainly rainfall some localized flooding of roads will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-097-SDZ039-040-054>056-101000- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Kingsbury- Brookings-Miner-Lake-Moody- 348 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight Mixed precipitation will be possible this morning but mainly moderate to heavy snowfall is expected. Snowfall totals should be 5 to 10 inches by tonight. Northwest winds will increase this evening and may cause blowing and drifting snow through the night. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another strong system looks likely to impact the area during the middle of next week. Rain and snow both appear possible and if the system produces mainly rainfall some localized flooding of roads will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-MNZ089-090-098-SDZ060>062-065>069-101000- Lyon IA-Osceola-Dickinson-Nobles-Jackson-Rock-Hanson-McCook- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton- 348 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, and southeast South Dakota. .DAY ONE...Today and Tonight Mixed precipitation, including light snow, freezing rain and possible brief periods of sleet will be likely this morning, before transitioning to all snow around noon. Icing amounts may approach two tenths of an inch with snowfall amounts of 2 to 4 inches. Strong northwest winds tonight will likely cause some blowing and drifting. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another strong system looks likely to impact the area during the middle of next week. Rain and snow both appear possible and if the system produces mainly rainfall some localized flooding of roads will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057>059-063-064-101000- Gregory-Brule-Aurora-Davison-Charles Mix-Douglas- 348 AM CST Sat Mar 9 2019 This Hazardous Weather Outlook is for portions of south central South Dakota and southeast South Dakota. .DAY ONE...Today and Tonight Periods of moderate snow will be likely through the day. Snowfall amounts of 2 to 5 inches will be possible. By late afternoon into the evening northwest winds will increase and gust to around 40 mph and cause blowing and drifting. .DAYS TWO THROUGH SEVEN...Sunday through Friday Another strong system looks likely to impact the area during the middle of next week. Rain and snow both appear possible and if the system produces mainly rainfall some localized flooding of roads will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 AM CST SAT MAR 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM FREEZING RAIN 1 S YANKTON 42.88N 97.39W
03/09/2019 M0.10 INCH YANKTON SD EMERGENCY MNGR
MEASURED ON WINDSHIELD.
&&The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825308, 825311.